Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 30, 2021, 4:14 PM MDT for Saguache County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 4:14 PM MDT (22:14 UTC)
- Expired
- Jul 30, 2021, 4:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
270 WWUS85 KPUB 302214 SPSPUB Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Fri Jul 30 2021 COZ060-065-069-072-073-302245- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 414 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 445 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near Poncha Pass, or near Decker Burn Scar, moving west at 10 mph. Half inch hail, torrential rainfall and winds in excess of 40 mph will be possible with this storm. Minor flooding will be possible with this storm. Locations impacted include... Bonanza. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3838 10596 3819 10601 3825 10620 3842 10609 TIME...MOT...LOC 2213Z 095DEG 9KT 3836 10605 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:40 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 30, 3:40 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 340 PM MDT Fri Jul 30 2021 .SHORT TERM...(This evening through Saturday) Issued at 302 PM MDT Fri Jul 30 2021 ...Flash Flood Risk Increases for all of the Southern mountains and I-25 corridor Saturday... Active monsoon plume over the area has generated thunderstorms across the mountains today. Storms have been slow moving and heavy rain producers though with surface dew points gradually dropping into the 40s across the southeast mountains, CAPEs have been more limited especially over southern portions of the area. While main risk for flash flooding still looks greatest across Chaffee and Lake counties, can't rule out the flash flood potential across the other burn scars of the Sangres and Wets if a strong storm develops over the region. Given weak shear..storms are very pulse like in nature which will make the isolated stronger cells hit or miss for the southern burn scars. Cold front moves southward through the southeast plains this evening with moist upslope flow expected to couple with monsoon moisture aloft to produce precipitable waters in the .75 to 1.5 inch range across southern CO for Saturday. Model soundings do not show much of a cap, and most CAMS models generate thunderstorms over the mountains by late morning which push out onto the plains with cold pool interactions and develop along/north of the frontal boundary to the south during the afternoon. Question will be if morning showers could hinder afternoon instability, and this could happen across northern portions of El Paso county. However there are enough CAMS model solutions to suggest potential for heavy rain and flash flooding across El Paso county. So will issue another flash flood watch for all of the mountains and I-25 corridor for Saturday from 11 AM through 1 AM Sunday. While burn scars, and urban areas will be most susceptible, can't really rule out flash flooding for anywhere in and near the mountains on Saturday. Storm motions will be slow with pockets of locally heavy rainfall in the 2 to 4 inch range possible under the heavier storm cores. -KT .LONG TERM...(Saturday night through Friday) Issued at 302 PM MDT Fri Jul 30 2021 ...Flash Flooding will be a concern over the central mountains for Saturday and Monday, especially for the burn scars, and there could be a potential for flash flooding in the urbanized areas as well... For Saturday evening and through Sunday...scattered to numerous thunderstorms will develop over much of the mountainous terrain, and showers or thunderstorms could develop during the early hours of the morning on Saturday over the plains and possibly later in the afternoon, with the I-25 corridor receiving the best chance. There could be localized flooding over the burn scar areas, and possibly over the urbanized areas, especially along the southern stretch of the I-25 corridor, during the later in the day on Saturday. On Sunday most of the shower and thunderstorm development will be confined to the mountains and southern areas of the CWA, during the early morning hours and then increasing during the afternoon and evening over the central and southern mountains. For Monday and Tuesday...Scattered showers and thunderstorms will develop across much of the region during the afternoon and evening hours, some storms could become severe. Flash flooding will be possible over the burn scar and urbanized areas. For Tuesday and Wednesday...Scattered showers and thunderstorms will develop across much of the region during the afternoon and evening hours, with less of a chance of being widespread on Wednesday. For Thursday...There will be a chance of showers over the mountains and a slight chance of thunderstorms over the plains during the afternoon and evening hours. Detailed discussion: Saturday and Sunday... As the negatively tilted ridge axis becomes more elongated over the northwestern CONUS, a longwave trough downstream over the northern plains is going to deepen and allow for some of the monsoonal moisture plume to be advected in from the northwest. This, along with forcing from the passage of an associated cold frontal boundary extending over the central plains with a developing surface low over the Great Lakes region, will help to produce forcing and help to induce convection over our area throughout the evening on Saturday and then into the day on Sunday. The convection will begin to move over from the mountains and fill into across the plains into the evening as more moisture moves over the area, coupled with outflows and some overrunning. especially over the southern areas of the I-25 corridor and over the Raton Mesa plateau. The southern Sangre de Cristo Mountains could also receive very high amounts of precip throughout the night into Sunday morning due to upsloping with strong and persistent low level flow from the northeast. Many of the CAMs agree with a higher area of concentrated convection over most of the I-25 corridor from Pueblo County and south into Huerfano and western Las Animas Counties. This will lead to the possibility of flash flooding over the burn scar areas, particularity the Spring burn scar could be impacted as well. There could also be urbanized and small stream flooding as well within city limits along the I-25 corridor and possibly within the lower Arkansas River Valley. There doesn't appear to be enough mid level shear showing up in the models, therefore the threat for severe thunderstorms will be very minimal. For Sunday, the cooler air could cause most precip to remain less convective due to the lower levels remaining too capped and stable for many locations. Most of the heaviest amounts of rain will occur in generally the same locations, over the southern I-25 corridor during the early morning hours on Sunday, a few showers and possibly thunderstorms will develop later in the day over most of the mountains, with the southern areas being the most susceptible to more heavy amounts of rain and possible flash flooding, although the possibility of this occurring will be far more reduced for Sunday. Winds will be primarily from northeast for most of the locations, especially over the plains. Along with the increase chance of measurable precip over most of the CWA, the frontal passage will also create a cooldown, with temperatures falling into the evening hours and max temperatures will be closer to around the seasonal average for most locations. Monday through Wednesday... The monsoonal moisture plume will shift back towards the east as the axis over the Four Corners repositions itself over Colorado as the surface plateau high strengthens. There will also be a weak upper level low moving over the area on Monday, and with enough residual monsoonal moisture in place, this could result in very heavy showers and thunderstorms to develop over the most of the mountainous areas and possibly lead to flash flooding concerns yet again over and in the vicinity of the burn scar areas. As the axis continues to shift more to the east, it will allow for more showers and thunderstorms to develop over most areas of the CWA, with the best chance being in the afternoon and evening hours over the mountains. On Tuesday, there will be a better chance of seeing convection further east towards the Kansas border. The deterministic models to tend to differ on the amount of moisture available over the area in the mid levels for Wednesday, the ECMWF has there being an ample amount with more widespread afternoon and evening showers and thunderstorms developing over most areas, whereas the GFS has there being far less moisture with most of the precip being over the southern portions only. As the ridge also continues to slightly build back with a strengthening surface high pressure, expect max temperatures to gradually warm each day. Thursday... A finger of the subtropical ridge looks move over the area and this could help to move out some monsoonal moisture in the mid levels as drier air is advected in from the west at the 700 to 500 mb levels, therefore drier conditions should exist over most areas, and slightly warmer over the plains due to westerly downsloping winds. -PS && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 302 PM MDT Fri Jul 30 2021 KALS: VFR conditions are expected over the next 24 hours. Isolated rain showers and thunderstorms are possible this evening, but confidence in direct impacts to KALS is low at this. If a thunderstorm were to impact the TAF site, the main impacts would be brief heavy downpours and erratic outflow winds. Thunderstorm chances will increase substantially tomorrow afternoon. Thunderstorms should remain scattered tomorrow afternoon in this TAF period, but will increase in coverage after about 0z tomorrow. Otherwise at KALS, expect light and variable winds overnight, before increasing in magnitude tomorrow. KCOS and KPUB: VFR conditions are expected over the next 24 hours, except for KCOS tomorrow afternoon, when they could drop to MVFR/IFR conditions due to low vis and low cigs. A cold front will be dropping southward of both TAF sites early in this TAF period. Isolated rain showers and thunderstorms will be possible behind the cold front, especially for KCOS. Tomorrow, thunderstorm chances will increase substantially during the afternoon. Thunderstorms will steadily increase in spatial coverage after about 18z for KCOS and 2- 3 hours later for KPUB. The highest confidence for impacts will be at KCOS late in the TAF period as thunderstorms and rain increase in coverage. For KPUB, thunderstorms should remain scattered tomorrow afternoon in this TAF period, but will increase in coverage after about 0z tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM MDT Saturday for COZ058>061-063. Flash Flood Watch from Saturday morning through late Saturday night for COZ058>063-065>068-072>088. && SHORT TERM...KT LONG TERM...STEWARD AVIATION...SIMCOE
Hazardous weather outlook, Jul 30, 11:03 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Fri Jul 30 2021 COZ058>089-093>099-311715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Fri Jul 30 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Thunderstorms capable of heavy rain will be possible this afternoon and evening along the Continental Divide, with an enhanced threat of heavy rain over the central mountains. Flash flooding will be possible, especially in the Chalk Cliffs region. Late this afternoon and especially this evening, a cool front will move down the plains. This will bring a chance of showers and thunderstorms to the Pikes Peak, southeast mountains, and Interstate-25 corridor region, especially this evening. Some locally brief heavy rain will be possible which could produce some localized flash flooding on burn scars if they take a direct hit. This risk appears low given the isolated nature to the stronger storms. Thunderstorms will also be possible in the San Luis Valley late this afternoon and especially this evening with locally heavy rainfall and lightning the main storm risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread showers and thunderstorms with heavy rainfall are expected to affect the mountains and valleys on Saturday. This activity could produce significant flash flooding, especially over burn scars and the Chalk Cliffs region. Storms could advance eastward across the adjacent plains by late Saturday afternoon into Saturday evening, accompanied by a risk for flash flooding particularly along the Interstate-25 corridor. Chances for showers and thunderstorms, along with heavy rainfall and the potential for flash flooding, will persist each day from Sunday into early next week across the mountains and valleys. Flash flooding could become more widespread and significant once again on Monday, potentially affecting the adjacent plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the central mountains this afternoon and evening. 31/STEWARD
In the hours before
Special weather statement, Jul 30, 2:22 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT Fri Jul 30 2021
COZ076-077-081-083-302100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
222 PM MDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 24 miles southwest of Colorado Springs. This storm was
nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Victor and open country of southwest Teller and Northeast Fremont
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3871 10510 3856 10511 3855 10540 3870 10538
3870 10533 3877 10533
TIME...MOT...LOC 2021Z 095DEG 4KT 3864 10521
KTSpecial weather statement, Jul 30, 3:44 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 344 PM MDT Fri Jul 30 2021 COZ069-070-072-073-302215- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 344 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST CENTRAL HUERFANO AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 415 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near San Luis Lake, or 21 miles northeast of Alamosa, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Great Sand Dunes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3765 10546 3759 10563 3779 10577 3784 10562 TIME...MOT...LOC 2144Z 151DEG 7KT 3770 10561 CSS/KT
Special weather statement, Jul 30, 4:07 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 407 PM MDT Fri Jul 30 2021 COZ069-072-073-302230- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 407 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAGUACHE COUNTY UNTIL 430 PM MDT... At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Villa Grove, or 8 miles southwest of Hayden Pass Burn Scar. This storm was nearly stationary. Half inch hail, torrential rainfall, and winds in excess of 40 mph will be possible with this storm. Localized minor flooding will be possible. This storm will remain over mainly rural areas of northeastern Saguache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3825 10590 3827 10581 3815 10572 3813 10586 TIME...MOT...LOC 2206Z 334DEG 2KT 3820 10583 CSS/KT
Special weather statement, Jul 30, 4:13 PM MDT, 1 minute before
Special Weather Statement National Weather Service Pueblo CO 413 PM MDT Fri Jul 30 2021 COZ069-302245- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 413 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAGUACHE COUNTY UNTIL 445 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Crestone, or 28 miles south of Hayden Pass Burn Scar. This storm was nearly stationary. Half inch hail, torrential rainfall, and winds in excess of 40 mph will be possible with this storm. Localized minor flooding will be possible. This storm will remain over mainly rural areas of southeastern Saguache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3795 10588 3798 10579 3786 10572 3784 10583 TIME...MOT...LOC 2212Z 348DEG 4KT 3790 10580 CSS/KT
Special weather statement, Jul 30, 4:14 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Fri Jul 30 2021 COZ060-065-069-072-073-302245- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 414 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 445 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near Poncha Pass, or near Decker Burn Scar, moving west at 10 mph. Half inch hail, torrential rainfall and winds in excess of 40 mph will be possible with this storm. Minor flooding will be possible with this storm. Locations impacted include... Bonanza. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3838 10596 3819 10601 3825 10620 3842 10609 TIME...MOT...LOC 2213Z 095DEG 9KT 3836 10605 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:18 AM MDT | Flash Flood Watch | PUB | Chaffee, Lake, Saguache | 20 hr |
| Jul 30, 1:48 PM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more | 40 hr |
| Jul 30, 2:22 PM MDT | Special Weather Statement | PUB | Teller | 38 min |
| Jul 30, 3:00 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Jul 30, 3:44 PM MDT | Special Weather Statement | PUB | Alamosa | 31 min |
| Jul 30, 4:07 PM MDT | Special Weather Statement | PUB | Custer | 23 min |
| Jul 30, 4:13 PM MDT | Special Weather Statement | PUB | Alamosa | 32 min |
| Jul 30, 4:54 PM MDT | Special Weather Statement | PUB | Conejos | 36 min |
| Jul 30, 5:16 PM MDT | Flash Flood Warning | PUB | Saguache | 2 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.